Alert archive / Texas / Flash Flood Warnings in 2002
Flash Flood Warning 26, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jul 6, 2002, 11:22 AM CDT for Scurry County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2002, 11:22 AM CDT (16:22 UTC)
- Expired
- Jul 6, 2002, 2:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Scurry County, TX
The radar
The Lubbock radar (KLBB), 131 km from the middle of the area, began a volume at 16:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 4.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1926 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 639 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 061622 FFWMAF TXC415-061900- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1120 AM CDT SAT JUL 6 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * FLASH FLOOD WARNING FOR... SCURRY COUNTY IN WEST TEXAS * UNTIL 200 PM CDT * AT 1120 AM CDT...WEATHER SERVICE RADAR INDICATED THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL OVER SNYDER...THE THUNDERSTORMS WERE NEARLY STATIONARY. RADAR ESTIMATES RAINFALL RATES OF 1 TO 1.5 INCHES PER HOUR ARE POSSIBLE...WHICH WILL CAUSE FLASH FLOODING. * SOME LOCATIONS AFFECTED INCLUDE... SNYDER...RANDALLS CORNER AND HERMELEIGH MOTORISTS WILL ENCOUNTER RAPIDLY RISING WATER IN UNDERPASSES...INTERSECTIONS AND OTHER FLOOD PRONE AREAS. DO NOT DRIVE ACROSS FLOODED ROADWAYS MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. LAT...LON 3287 10107 3253 10110 3252 10067 3293 10068
1 follow-up statement
000 WGUS74 KMAF 061843 FFSMAF TXC415-061900- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 142 PM CDT SAT JUL 6 2002 ...THE FLASH FLOOD WARNING FOR SCURRY COUNTY WILL BE ALLOWED TO EXPIRE AT 200 PM CDT... THE SCURRY COUNTY SHERIFF/S OFFICE REPORTED SHALLOW WATER OVER SEVERAL CITY STREETS...BUT THE ROADS REMAINED OPEN. SINCE THE THUNDERSTORMS HAVE MOVED OUT OF SCURRY COUNTY...THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE. LAT...LON 3273 10102 3260 10087 3270 10075 3289 10089
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 10:42 AM CDT, 40 minutes earlier.
Area forecast discussion, Jul 6, 10:42 AM CDT, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1042 AM CDT SAT JUL 6 2002 HEAVY RAINFALL HAS SPREAD W INTO EXTREME NORTHEAST CORNER OF CWA THIS MORNING. SATL SHOWS SHEAR AXIS EXTENDING NW/SE ACROSS W TX WITH UPPER LOW OVER NM BEGINNING TO DRAW MOISTURE AND LIFT FURTHER WWD. RADAR LOOP SHOWS PRECIP ROTATING SLOWLY AROUND AXIS OVER LOW ROLLING PLAINS. THIS WILL PLACE NE CORNER IN LINE FOR RECEIVING EXCESSIVE RAIN NEXT FEW HOURS. HAVE DECIDED TO GO WITH FLASH FLOOD WATCH ACROSS NE ZNS THROUGH THIS AFTN AS A RESULT. ADDITIONAL CONVECTION DEVELOPING ACROSS ERN PLAINS OF NM ASSCD WITH UPPER LOW WILL MV ACROSS NRN ZNS THIS AFTN. WILL UP POPS ACROSS MOST OF NRN AREAS FOR REMAINDER OF TODAY. WILL HAVE TO WATCH EDDY COUNTY NM FOR ADDITIONAL FLOODING POTENTIAL THIS AFTN/EVE AS THEY HAVE RECEIVED HEAVIEST RAINS OVER PAST COUPLE DAYS. .MAF... TX...FLASH FLOOD WATCH UNTIL 4 PM TXZ047-048-052-053. NM...NONE. COBB
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 1:22 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 38 min |
Nearby
Flash Flood Warnings in Texas, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.